Our client had a history of epilepsy and in 1999 was prescribed the drug Vigabatrin (also known as Sabril) to control his symptoms.
Our client took this drug for a period of 20 years with no apparent side effects and his epilepsy symptoms were well controlled. No follow-up of the medication was carried out in all of those years.
For over 10 of those years our client had problems with his peripheral vision which had deteriorated over that time and he was seen by two different opticians, his GP and three different hospitals to investigate the issues with his eyesight. He was investigated for glaucoma at one stage.
In 2019, our client went to the chemist to pick up his usual prescription of Vigabatrin but was told that it wasn’t being made anymore. Our client returned home and carried out some research on the internet primarily to find out if there was another drug which he could take instead and he came across a report dated 2008 produced by the Royal College of Ophthalmologists entitled ‘The Ocular Side Effects of Vigabatrin (Sabril) Referral and Guidance for Screening’ which stated that the drug can cause problems with peripheral vision. Our client was not warned of the risks to his eyesight before he started taking the drug. Our client was shocked to find this report and sought advice from his GP and was referred to a Neurologist.
Sadly the effects of the Vigabatrin on our client’s eyesight did not stop when he stopped taking the drug. The toxicity of the drug was such that it would continue to damage his eyesight years after he stopped taking it.
The medical expert instructed by us to investigate the case advised us that a ‘dear doctor’ letter was issued in April 1998 (one year prior to our client being prescribed the drug) to every medical practitioner in the UK telling them of ocular visual field defects associated with Vigabatrin. Our expert also advised that the drug should never have been prescribed in the first place because it was the wrong medication for the type of epilepsy our client had. Our client found it unbelievable that every single clinician who he saw with his deteriorating peripheral vision did not make the connection to the Vigabatrin despite the known effect of the drug, he had been let down by every one of them and then to find out that the drug was not the right one for his type of epilepsy was even more shocking.
Eventually the hospital trust who prescribed Vigabatrin admitted that they should never have prescribed it but continued to argue against our expert’s opinion that the drug was still damaging our client’s eyesight and would continue to do into the future. Our medical expert stated that it was likely our client’s eyesight would reduce to pinprick vision in his old age.
The Loss of peripheral vision causes our client significant problems in his everyday life and he feels particularly vulnerable and unsafe as he is unable to detect danger on occasions, for example when at home with everyday objects and also when out and about in public, however he is extremely stoical and manages to work around his difficulties effectively.
Our client’s claim settled this year at a Joint Settlement Meeting for a sum which our client was very happy with and which provides sufficient funds for his care in the future. It was clear from the settlement that the Trust had no expert evidence to back up their arguments, even if they did not openly admit it.
Sarah Harper Clinical Negligence Specialist at Shoosmiths LLP who acted for our client says:
“I have tremendous respect for my client, he has faced his difficulties with such fortitude and resilience I am very happy he is pleased with the outcome.”
Our client says:
“Shoosmiths have been very friendly and highly professional and nobody epitomises that more than Sarah Harper, I cannot speak highly enough of them all."
This information is for educational purposes only and does not constitute legal advice. It is recommended that specific professional advice is sought before acting on any of the information given. © Shoosmiths LLP 2023